Nebraska, 2015

Hail and Damaging Wind in Nebraska, August 2, 2015

August 2, 2015 · NWS OAX · 5 events in 3 counties and zones

A slow moving cold front sagged southward through western Iowa and eastern Nebraska during the day on August 2nd. Ahead of the front during the early morning hours the nocturnal low-level jet increased ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A slow moving cold front sagged southward through western Iowa and eastern Nebraska during the day on August 2nd. Ahead of the front during the early morning hours the nocturnal low-level jet increased ahead of the front. This allowed for isolated thunderstorms to develop in northeast Nebraska and move into west central Iowa during the early morning hours. Some of these thunderstorms reached severe limits with large hail the main threats. These thunderstorms dissipated in the morning hours, but as the instability increased during the afternoon thunderstorms redeveloped along the cold front. Vertical wind shear also increased during the afternoon as well with some of the thunderstorms becoming supercells producing large hail and damaging winds. The thunderstorms weakened by mid to late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 2, 5:17 PM CST, 28 minutes earlier.

Area forecast discussion, Aug 2, 5:17 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
617 PM CDT SUN AUG 2 2015

.UPDATE...
ISSUED AT 615 PM CDT SUN AUG 2 2015

ATMOSPHERE AT 22Z WAS EXTREMELY UNSTABLE WITH SPC MESO PAGE WAS
SHOWING 100 MB ML CAPE VALUES OVER 5000 J/KG ALONG SOUTHWARD MOVING
FRONTAL BOUNDARY. EFFECTIVE SHEAR GENERALLY LESS THAN 30 KNOTS BUT
SOME STORMS COULD BE STRONG TO SEVERE THROUGH THE EVENING.

&&

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 259 PM CDT SUN AUG 2 2015

MODELS ARE IN GOOD AGREEMENT ADVERTISING A QUITE NOTICEABLE COOLING
TREND OVER THE NEXT SEVERAL DAYS. ALL THIS IN PART TO NW FLOW ALOFT
BRINGING A CANADIAN AIR MASS INTO THE LOWER 48 WITH THE BRUNT OF CAA
DROPPING DOWN THRU THE GREAT LAKES REGION.

FOR TONIGHT...NAM12 BNDRY LYR MOISTURE/INSTABILITY IS QUITE OVERDONE
IN COMPARISON TO GFS20 SOLUTION WITH THE LATEST ECM/CMC LENDING
SUPPORT SHOWING TO A DRIER AIR MASS QUICKLY FILTERING IN. AND AT
THIS POINT BELIEVE SMALL OVERNIGHT POPS IS REASONABLE. ON MONDAY THE
BNDRY IS PROGGED TO STALL OUT IN THE VICINITY OF THE SRN CWA WITH
CONVECTIVE INITIATION ON EDGE OF CAP. STRENGTHENING LLVL JET MONDAY
NIGHT WILL THEN RESULT IN INCREASING AREAL COVERAGE OF PCPN
ACTIVITY OVER THE CWA.

SFC BNDRY ADVERTISED TO SLOWLY LIFT AND FOR THE MOST PART REMAIN IN
THE GENERAL VICINITY OF THE NERN CWA TUESDAY WHERE AFTN INSTABILITY
AXIS WILL SET UP PER THE NAM12/GFS20. WILL THEREFORE MAINTAIN FOCUS
FOR POPS IN THOSE PORTIONS OF THE CWA. AS FOR WED...WILL CONTINUE
SMALL POPS IN LIGHT OF VIGOROUS LITTLE VORT MAX TRACKING THRU.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 259 PM CDT SUN AUG 2 2015

MEDIUM RANGE MODELS IN GOOD AGREEMENT SHOWING LOW AMPLITUDE RIDGING
PREVAILING OVER THE CONUS. GFS/ECM/CMC QPF PLACEMENT APPEAR TO BE
GENERALLY SIMILAR...BUT BELIEVE THEY ARE SOMEWHAT EXCESSIVE
THROUGHOUT THE EXTENDED PDS. AND FOR NOW ONLY MINOR TWEAKS
MADE TO GOING POP FCST.

REGARDING TEMPS...METEOGRAMS ACROSS THE CWA INDICATE BELOW NORMAL
MAX TEMPS ARE IN STORE HEADING INTO NEXT WEEKEND WITH AFTN HIGHS
GENERALLY IN THE UPPER 70S TO LOWER 80S.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 615 PM CDT SUN AUG 2 2015

WIND SHIFT CONTINUED TO PUSH SOUTHWARD...AND SOME ISOLD TO SCT
TSTMS HAD DEVELOPED AT OF 615 PM CDT. STORMS ARE MOST LIKELY TO
AFFECT THE KLNK TAF SITE THIS EVENING AND INCLUDED A TEMPO GROUP
FOR THAT WITH GUSTY WINDS AND MVFR VSBY. STORM CHANCES WILL
CONTINUE OVERNIGHT BUT ITS TOO HARD TO PIN DOWN TIMING ON THAT
FOR THE INDIVIDUAL TAF SITES. LOOKS LIKE ANY CEILINGS WOULD BE
ABOVE 5000 FEET OUTSIDE OF TSTM ACTIVITY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

UPDATE...MILLER
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...MILLER
Hazardous weather outlook, Aug 2, 5:31 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
631 PM CDT SUN AUG 2 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
631 PM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER PARTS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING. A FEW STRONG
TO SEVERE STORMS ARE POSSIBLE...WITH HAIL...GUSTY WINDS AND
LOCALLY HEAVY RAIN.

THERE IS ALSO A SMALL CHANCE OF STORMS OVERNIGHT AND ON MONDAY.
THE BEST CHANCE OF STRONG STORMS WILL BE ACROSS SOUTHEAST
NEBRASKA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MOST OF THE WEEK AS SEVERAL
WEATHER IMPULSES MOVE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR MONDAY...BUT PLEASE
PASS ALONG ANY REPORTS OF LARGE HAIL OR WIND DAMAGE.

In the hours before

Special weather statement, Aug 2, 5:25 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
625 PM CDT SUN AUG 2 2015

IAZ069-079-090-030015-
FREMONT IA-MILLS IA-POTTAWATTAMIE IA-
625 PM CDT SUN AUG 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POTTAWATTAMIE...CENTRAL
MILLS AND NORTHWESTERN FREMONT COUNTIES UNTIL 715 PM CDT...

AT 625 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GLENWOOD...OR 19 MILES SOUTHEAST OF OMAHA...MOVING SOUTHEAST AT 10
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLENWOOD...MALVERN...TABOR...SILVER CITY AND HASTINGS.

THIS INCLUDES HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 9 AND 20.

LAT...LON 4115 9580 4116 9557 4091 9539 4090 9570
TIME...MOT...LOC 2325Z 321DEG 8KT 4112 9570

ZAPOTOCNY
Local storm report, Aug 2, 5:36 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
636 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             GLENWOOD                41.05N 95.74W
08/02/2015  E1.25 INCH       MILLS              IA   PUBLIC

&&

MILLER
Local storm report, Aug 2, 5:44 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
644 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             1 NW GRANT              41.15N 95.00W
08/02/2015  E1.00 INCH       MONTGOMERY         IA   PUBLIC

0615 PM     HAIL             1 W GRANT               41.14N 95.00W
08/02/2015  E1.00 INCH       MONTGOMERY         IA   PUBLIC

&&

LANDSVORK

The radar

The Omaha radar (KOAX), 66 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
August 2, 5:45 PM CST
Where
Butler County, 1.04 mi W of Bongers Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.230, -97.150

Three sections of the center pivot were overturned in a field.

Hail, Saunders

When
August 2, 6:50 PM CST
Where
Saunders County, 0.52 mi E of Malmo
Measured
1.25 in hail
Reported by
Social Media
Coordinates
41.270, -96.720

Hail, Platte

When
August 2, 7:45 PM CST to 7:46 PM CST
Where
Platte County, 0.52 mi W of Creston to 0.86 mi NW of Creston
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
41.700, -97.380

The COOP Observer reported hail around 1 inch in diameter, but the public reported hail up to golf ball size.

Hail, Platte

When
August 2, 7:56 PM CST
Where
Platte County, 4.64 mi SE of Creston
Measured
1.75 in hail
Reported by
Public
Coordinates
41.650, -97.310

Mostly smaller hail, but a few stones up to golf ball size.

Hail, Platte

When
August 2, 8:00 PM CST
Where
Platte County, 6.62 mi SE of Creston
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.640, -97.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587918, 587889, 587890, 587893, 587892.